Gardasil Injection Followed by StrokeJul 21, 2008 | Parker Waichman LLP Gardasil, the vaccine approved to target the human papillomavirus (HPV) is being criticized again for possible links to a 20-year-old woman who suffered a stroke after receiving a second Gardasil injection. Gardasil was approved by the US Food and Drug Administration (FDA) two years ago for girls aged nine-26 and protects against sexually transmitted diseases caused by four particularly dangerous HPV strains in women that are responsible for 70 percent of cervical cancers and 90 percent of genital warts. Merck & Company—Gardasil’s maker—said 16 million doses have been administered since its approval. Last month, Merck added more possible adverse reactions to Gardasiil’s growing list, including fatigue, weakness, and muscle pain; however, many feel this is not enough.
Mary Davison daughter Katherine, 20, and her two younger sisters received their first Gardasil shots in November 2007—three shots are given over six-months—their second this January. Katherine began feeling dizzy and developed flu-like symptoms on February 1; on February 2, her family doctor gave her a phenergan shot for vomiting believed caused by the flu. On February 3, Katherine lost feeling in the left side of her body, her left eye was drooping, her pupils were unevenly dilated, and the dizziness persisted. Physicians determined she suffered a stroke, but her doctors and doctors at Johns Hopkins were unable to determine the cause. Merck doesn't list blood clots as a Gardasil risk, and doesn't warn of adverse reactions with other drugs. "Before the shot I was fine, and there is no reason I should have had a stroke," said Katherine who says she still can't sense pain or temperature on her left side, sometimes feels dizzy and tires easily, and takes seven medications daily. Mary Davison said her family doctor told her not to bring her younger two daughters in for their third shot.
Since its approval, 18 women who received the Gardasil vaccine died; blood clots were responsible for four, according to a report released last month by watchdog group Judicial Watch. We reported on the deaths of two women oversees apparently linked to Gardasil and which followed the deaths of three other young women—ages 12, 19, and 22—who died in the U.S. days after Gardasil was administered. Fourteen-year-old Katherine Kimzey experienced debilitating headaches, fainting spells, and arthritis-like stiffness and became so dizzy she could barely walk, was hospitalized, missed nearly one month of school, and suffered a seizure. Katherine’s symptoms began soon after she received her second Gardasil shot and seemed to match many of the 5,000 reports filed through a national database. Recently, 13-year-old Jenny, who was seemingly healthy 15 months prior to receiving her third Gardasil shot began showing signs of having been stricken with a degenerative muscle diseasel; Jenny is now almost completely paralyze
U.S. News & World Report says there are other possible adverse side effects linked to Gardasil and the New York Post reports Gardasil has been associated to medical problems. Meanwhile, researchers and Merck are collecting data to consider whether boys should receive Gardasil as well.